May Have Led to a Number of Patient Deaths in France.
Will you offer us a hand? Every gift, regardless of size, fuels our future.
Your critical contribution enables us to maintain our independence from shareholders or wealthy owners, allowing us to keep up reporting without bias. It means we can continue to make Jewish Business News available to everyone.
You can support us for as little as $1 via PayPal at firstname.lastname@example.org.
/ By Alan Gallindoss /
Pharmaceutical trade magazine “in-pharmetechnologist.com” has been reporting on the apparently deliberate mislabeling of a Teva Pharmaceuticals heart drug in one of its factories in France, that may have caused the death of several patients after taking the mislabeled pills. An investigation was launched by the French National Agency for the Safety of Medecines and Health (ANSM) following an order to stop selling Teva’s heart drug Furosemide last week when two batches were found to contain Zopiclone – an insomnia treatment also marketed by Teva – instead of the heart drug.
However, according to a report by French newspaper Le Monde, no malfunction in the packaging line has been discovered after two days of investigation at Teva Sante’s facility in Sens, Burgundy (140km from Paris) where the recalled drugs were packaged.
The paper reported that four inspectors from the ANSM could not identify any defects in either the facility’s operations or equipment.
French language Radio Europe 1 also continues to say, given the situation Teva believes it has been the subject of a malicious attack and all evidence now points to deliberate human interference. From 700 of the 190, 000 recalled boxes of Furosemide tested so far, none have contained Zopiclone, it was reported.
Furthermore, Europe 1 described the mix-up as a “mystery”, asking how two different products manufactured in different countries (Furosemide from Hungary, Zopiclone from Spain), packaged in separate areas four weeks apart could have ended up in the same box.
At present, the mislabeling may have played a role in two deaths – a 91 year old man from Marseille and a 101 year old woman from Compiegne – though more cases are starting to come to light as the inquiry continues, Le Monde has reported.
For its part at the request of French health authorities, Teva has now withdrawn the lots of the drug which are believed to have been affected and are advising doctors and patients to check any packages of the product they still have to be sure their contents are correct. The factory where the drug is prepared has indeed also been throughly examined by government inspectors who have apparently now declared that it is completely impossible technically for the drugs to have been mislabeled by chance – i.e. malicious human intent is now definitely suspected.
To confirm the seriousness with which Teva is acting the following message currently appears (in French) on the front page of their French subsidiary’s, Teva Santé, website:
Message to Patients Taking Furosemide Teva 40 mg
If your doctor has prescribed furosemide or Lasix as a diuretic.
If your pharmacist has issued you a package of Furosemide 40 mg Teva, we ask you to bring this box, regardless of lot number, to your pharmacist who will exchange it.
If your drug package is not Teva furosemide 40 mg, then you are not affected by this measure.
We apologize for this complication, but we are working hard to recall all boxes of Furosemide Teva 40 mg, as a precautionary measure.
We are at your disposal to answer your questions at the following toll-free number: 0800 51 34 11
We strongly recommend that you consult your pharmacist or your doctor.
Erick Roche, President, and the entire team of Teva Laboratories